Ever imagined that a short trip to the pharmacy can land you in hospital with liver failure… or worse…
Here’s a weekend scenario that happens all around the world.
A woman comes down with a bad cold. She begins taking daily doses of an over-the-counter cold medication that contains acetaminophen (paracetamol). Her congested sinuses are causing headaches, so for a few days she also takes several tablets of an extra-strength painkiller (active ingredient: acetaminophen).
On Saturday night she drinks a little too much alcohol. To head off a hangover she swallows three or four more paracetamol tablets before bed. She wakes up on Sunday with symptoms that seem to indicate a severe flu. In the emergency room, doctors discover that she’s suffering from acute liver failure (ALF).
The problem? Her liver has been severely stressed from several days of acetaminophen overdose combined with excessive alcohol intake. If she’s lucky she’ll survive. But the chances that she’ll need a liver transplant are higher than most people might ever suspect according to a new study that reveals this disturbing trend: Cases of ALF due to unintentional acetaminophen overdose are on the rise.
Acetaminophen overdose is more common than you think
Acetaminophen is the active ingredient in many over-the-counter painkillers, fever-reducers and cold medicines.
According to the Office for National Statistics, in 2004 there were 94 deaths in the UK related to acetaminophen overdose.
A study published in the December 2005 issue of the journal Hepatology offers new insight into those statistics.
Dr. Anne M. Larson of the University of Washington Medical Center in the US, led a team of researchers from 22 medical facilities that perform liver transplants. The medical records and acetaminophen use of more than 660 patients with ALF were followed over a six-year period (1998-2003).
Analysis of the data produced these results:
More than 40 per cent of ALF cases were the result of acetaminophen overdose. Of these, nearly half were caused by unintentional overdose
Almost 40 per cent in the unintentional overdose group took two or more medications simultaneously that contained acetaminophen
About 45 per cent of the acetaminophen overdose cases were the result of suicide attempts
Perhaps the most troubling statistic is the steady upward trend of liver damage due to acetaminophen intake. In 1998 less than 30 per cent of ALF cases in the US were related to acetaminophen overdose. By 2003 that percentage was more than 50 per cent.
The suggested maximum safe intake (for adults) of acetaminophen is four grams daily. In the University of Washington study, the average acetaminophen overdose was 24 grams. But you don’t have to take a whole handful of tablets to cause problems. Dr. Larson told the Associated Press that just doubling the maximum daily dose is all that’s necessary to prompt ALF, and even death.
Natural liver support
For most of us, the liver can easily assimilate low amounts of acetaminophen. But when an overdose occurs, the liver begins to malfunction, and immediate treatment is called for. Studies have shown that N-acetylcysteine (NAC) is an effective antidote for acetaminophen poisoning and is especially effective within 8 hours of ingestion of the overdose.
In a previous e-alert I told you about NAC, an invaluable amino acid that stimulates production of glutathione, one of the most potent antioxidant enzymes. This ability to infuse the liver with antioxidants, coupled with excellent anti-inflammatory properties, makes NAC an effective liver crisis treatment. Research shows that NAC treatments may significantly decrease the chance of mortality in patients suffering from acute liver damage.
Milk thistle also provides excellent liver support and is often used to help protect the liver from alcohol damage and to treat liver diseases. Turmeric root, like NAC, is reputed to have potent antioxidant and anti-inflammatory effects that promote healthy liver function. Both of these natural agents are available from good healoth food stores.
Share this important information
I hope you’ll share this e-alert with friends and family to help spread the word:
- Acetaminophen can be deadly in large doses
- Read all medication labels thoroughly to avoid acetaminophen double dosing
- Heavy alcohol intake creates greater sensitivity to acetaminophen
Did you find this information useful?
Then why not get more expert health recommendations just like this delivered direct to your inbox?
"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals..." - Robert SinottWe respect your privacy and will never share your details with anyone else.
Disclaimer: This article is part of the Daily Health's extensive research archive. The research and information contained in this article was accurate at the the time of publication but may have been updated since the date of publication. Consult our most recent articles for the latest research on alternative health and natural breakthroughs.
Bear in mind the material provided in this content is for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.